Erectile dysfunction is a side effect of a number of prescription drugs. This could perhaps explain why it is common in older men as they are bound to be on some form of medication. Recreational drugs could also cause erectile dysfunction.
Medications that could result in this condition include:-
Antidepressants belong to the Selective Serotonin Reuptake Inhibitors (SSRIs) group of drugs. These drugs work towards raising the serotonin levels in the body, thus the user is able to feel less anxious and calm. Such drugs could prevent the hormones that make a person respond to sex from getting to the brain thus lowering his sex drive.
Sedatives are mostly used to treat conditions such as muscle spasms, seizures, insomnia, anxiety, and agitation. The relaxing effect such drugs have on the muscles could extend to the sexual organs thus affecting a man’s libido. Common sexual problems associated with the use of sedatives include ejaculation issues, pain during intercourse, and erectile dysfunction.
Studies have shown that blood pressure affects a person’s sexual drive. Diuretics are mostly used in the treatment of this condition. As these drugs lower the blood pressure it could decrease to the point where the man is unable to hold an erection.
H2-receptor antagonists are also a major cause of erectile dysfunction. This refers to all drugs used to treat conditions such as gastroesophageal reflux disorder, gastric ulcers, and heartburns. The prolonged use of drugs such as Cimetidine has been associated with ED and a low sperm count.
These drugs are used to treat hair loss and they block the production of DHT (dihydrotestosterone) which is a potent form of testosterone that causes male baldness. A decreased libido is one of its side effects.
Should you notice a drug that you are taking is having this effect on you, do not stop taking it. For more information consult the doctors at Preferred Men’s Medical Center.